Maine, 2019Flood in Maine, April 24 to 29, 2019
April 24 to 29, 2019 · NWS CAR · 1 event in 1 county or zone
Additional rainfall and continued snow melt led to flooding of small rivers and lakes across northern Aroostook county from the evening of the 24th into the morning of the 28th. Portage Lake began to reach flood levels during the evening of the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Additional rainfall and continued snow melt led to flooding of small rivers and lakes across northern Aroostook county from the evening of the 24th into the morning of the 28th. Portage Lake began to reach flood levels during the evening of the 24th. Lake flooding then persisted into the early morning hours of the 28th. The flooding impacted mostly camps along the lake with water eventually reaching 5 to 8 structures. The flooding also impacted roads bordering the lake. The Fish River reached flood stage during the late evening of the 27h and crested less than half a foot above flood stage during the evening of the 28th. The Soldier Pond Bridge was closed during the morning of the 28th...with additional lowland flooding. The Fish River then fell below flood stage during the morning of the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 24, 5:04 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 24, 5:04 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
604 PM EDT Wed Apr 24 2019
.SYNOPSIS...
Low pressure will exit across Nova Scotia tonight. Weak high
pressure will build over the area Thursday then another low
will approach from the southwest on Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Update...
Surface/upper level low pressure will exit across the Maritimes
tonight, with high pressure starting to build toward the region
late. Expect rain, mixed with snow at times, across the north
and mountains early tonight then tapering to isolated snow/rain
showers overnight with skies remaining mostly cloudy. Little or
no snow accumulation is expected. Across central and Downeast
portions of the forecast area expect a chance of rain early
tonight, with mostly/partly cloudy skies overnight. Low
temperatures will range from the lower 30s north, to the mid 30s
Downeast. Have updated the forecast to adjust for current
conditions along with overnight temperatures and clouds.
Previous Discussion...
Drying out later tonight and remaining dry into Thursday as
high pressure builds in. Northerly flow with fairly steep
low/mid level lapse rates will allow a nice stratocumulus deck
to form over the north, with mostly cloudy skies in the north
and partly cloudy Downeast. Remaining cool with highs in the 40s
north and low to mid 50s Downeast.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A high pressure ridge across the area at the start of the period
will move east late Thursday evening. A low over Southern OH
northern KY will begin tracking northeast towards ME. The
associated warm front will move into southwest ME mid morning
Friday and spread to northern ME by early afternoon. Early
Saturday morning the cold front will move into Southwest ME,
with a secondary low along the front moving into the southwest
portions of the Gulf of Maine. Saturday morning the this low
track northeast into the Bar Harbor area. Saturday evening by
the end of the period the front and secondary low have moved
east of the area, the primary low will have track Gulf of St
Lawrence keeping northern ME in wrap around precipitation into
the early portions of the extended period.
Loaded a blend of the GFS/NAM/ECMWF/GEM to smooth out the minor
differences in the models. Used NWPSCG1CAR for seas in the
coastal waters. Used GYX Wnd Gust tool for Gusts. Used consall
for QPF.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A low pressure system over southern Washington County at the
start of the period will move east into New Brunswick early
Sunday morning. Higher pressure will ridge across the area. A
low will track across the Gulf of Maine waters Sunday afternoon
and evening bringing showers to the Downeast Coast. This low
will track into the Bay of Fundy early Monday morning. The ridge
will remain across the state. Another low is expected to track
through the Gulf of Maine Tuesday evening. By Wednesday
afternoon the models are at odds on the movement of the next low
to affect Maine. The GFS bring the low into SW ME by Wednesday
afternoon. The GEM and EC bring it into SW ME at the end of the
period.
Loaded a blend to smooth out the differences in the models,
however the solution leans more towards the ECMWF solution. Used
NAWAVE4 for seas in the coastal waters. Used windgust by factor
tool.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: Generally expect MVFR to IFR conditions across the
region through much of tonight, improving to VFR very late
tonight or early Thursday morning Downeast, with MVFR likely
persisting in Northern Maine from KMLT and KHUL north for most
of Thursday.
SHORT TERM: MVFR across northern Maine. VFR HUL and south.
Increasing clouds and decreasing ceilings becoming MVFR HUL and
south late morning Friday. Low MVFR to IFR conditions Friday
evening at all sites as a warm front moves across the area.
Becoming IFR to LIFR in heavier precipitation Friday evening.
Ceiling will begin to lift for BHB and BGR Saturday afternoon as
the cold front move through. MVFR conditions by late afternoon
Saturday. Northern Sites will remain in wrap around
precipitation through Sunday morning. IFR to Lower end MVFR in
showers for FVE, CAR, PQI, and HUL ceiling will break up Sunday
morning, all sites to VFR by Sunday afternoon.
&&
.MARINE...
NEAR TERM: Winds/seas are expected to remain below small craft
advisory levels tonight through Thursday. Visibilities could be
reduced in rain early tonight.
SHORT TERM: Higher pressure across the waters at the start of
the period. Winds and seas will be below SCA criteria Friday
afternoon. winds and Seas will build Friday afternoon reaching
SCA criteria by Friday evening. An SCA will likely be required
Friday evening through Sunday morning.
&&
.HYDROLOGY...
River Flood Warning remains in effect for the Mattawamkeag
River near Mattawamkeag. The Saint John and Fish Rivers near
Fort Kent have fallen below flood stage. The Mattawamkeag River
is holding steady. Ice has pushed out of the headwaters of the
St. John River.
The Fish River chain of lakes will need monitoring through the
next week at least, since water levels are rising and ice could
be breaking up during this timeframe. Concerned about potential
for flooding as the lakes are high, w/a situation possibly
similar to last Spring.
A potentially large rain event in store Friday night into
Saturday. Most likely, this rain will be enough to keep rivers
and streams steady, but if the system turns out to be wetter
than expected, flooding problems could result especially on
streams.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Norcross/Foisy
Short Term...Norton
Long Term...Norton
Aviation...Norcross/Foisy/Norton
Marine...Norcross/Norton
Hydrology...Foisy
Hazardous weather outlook, Apr 24, 2:29 AM EST, 16 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
329 AM EDT Wed Apr 24 2019
MEZ001>006-010-011-015>017-029>032-250730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
329 AM EDT Wed Apr 24 2019
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-250730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
329 AM EDT Wed Apr 24 2019
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- April 24, 7:00 PM EST to April 29, 10:00 AM EST
- Where
- Aroostook County, 2.46 mi N of Ledges to 9.17 mi WNW of Gilman Siding
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 47.266, -68.681
Rain and snow melt led to flooding from the Fish River to Portage Lake. Flooding on the Fish River led to the closure of the Soldier Pond Bridge. Flooding around Portage Lake impacted camps and roads bordering the lake.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, April 24 to 25, 20192 deaths · 3 injured · $56 million · EF3 · 14 events
- Tornadoes and Flash Flooding in Texas, April 24, 2019$5.0 million · EF2 · 6 events
- Tornado and Flash Flood in Texas, April 24, 2019$400,000 · EF2 · 4 events
- High Surf in North Carolina, April 24, 20191 death · 1 event
- Heat in California, April 24, 20191 injured · 1 event
- Hail and Damaging Winds in Texas, April 24, 20191 in hail · 7 events
- Tornado and Flood in Illinois, April 24, 2019$1,000 · EF0 · 3 events
- Flood and Damaging Wind in Missouri, April 24, 2019$6,000 · 61 kt wind · 2 events
- Flash Flood and Damaging Wind in Texas, April 24, 2019$10,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812908.